Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
April 7, 2006
Daily Care, Hyperglycemia and DKA
Question from Forest Lake, Queensland, Australia:
My seven year old son was diagnosed with diabetes less than two years ago. We have been able to keep his blood sugar levels under tight control, so far. Recently, he's been having readings of 4 to 7 mmol/L [72 to 126 mg/dl] before bedtime. I give him his usual bedtime snack, which could consists of a biscuit with half a glass of low fat milk. However, he is waking up with a very high blood sugar level, between 11 and 15 mmol/L [198 and 270 mg/dl]. What am I doing wrong? Can other elements be effecting his readings, like growth hormones? My son takes two insulin shots every day, one before breakfast and the other before bedtime. The injections are of two types of insulin. In the morning he takes six units of Protophane with four units of NovoRapid. At night, he takes seven units of Protophane and four units of NovoRapid. It might be worth mentioning that I just increased his nighttime dose of Protophane from six to seven units, a week ago, in hopes of solving this morning high issue but it has not worked. I try not to test my son too many times, but I am so worried about highs that I sometimes end up testing him up to eight times a day. My son has maintained an A1c of less than 7.0 for the last year and half except for the last one we did two weeks ago that was 8.3.
I would recommend that you write down high blood sugars, carbohydrate intake and insulin dosing for seven days and review that with your diabetes educator or physician to see if a change in his insulin dosing might help to prevent the highs on waking. You might check to see if Lantus insulin is available in your area and ask your physician if they would support using a Lantus/NovoRapid insulin regimen. I suspect that would give you better success in controlling blood sugars.